Text AA

What is an overdose?

Overdose (OD) happens when a toxic amount of a drug, or combination of drugs overwhelms the body.

People can overdose on lots of things, including alcohol, Tylenol, opioids or a mixture of drugs. Opioid overdoses happen when there are so many opioids or a combination of opioids and other drugs in the body that the victim is not responsive to stimulation and/or breathing is inadequate. This happens because opioids fit into specific receptors that also affect the drive to breathe. If someone can not breathe or is not breathing enough, the oxygen levels in the blood decrease and the lips and fingers turn blue- this is called cyanosis. This oxygen starvation eventually stops other vital organs like the heart, then the brain. This leads to unconsciousness, coma, and then death. Within 3-5 minutes without oxygen, brain damage starts to occur, soon followed by death. With opioid overdoses, surviving or dying wholly depends on breathing and oxygen. Fortunately, this process is rarely instantaneous; people slowly stop breathing which usually happens minutes to hours after the drug was used. While people have been “found dead with a needle in their arm,” more often there is time to intervene between when an overdose starts and before a victim dies.

Graphics: Maya Doe-Simkins

Heroin, prescription opioids (like Oxycontin, Fentanyl, Morphine, Vicodin, Percocet, etc.) and other downers such as alcohol and benzodiazepines (like Xanax, Klonopin, Valium, Ativan, etc.) are a particularly dangerous combo, since they all affect the body’s central nervous system, which slows breathing, blood pressure, and heart rate, and in turn reduces body temperature.

In a stimulant overdose drugs like speed, cocaine, and ecstasy raise the heart rate, blood pressure, and body temperature, and speed up breathing.  This can lead to a seizure, stroke, heart attack or death.

Next Page: Understanding Naloxone
Designed & Developed by Firefly Partners